Texas, 2012

Drought in Texas, January 1 to 31, 2012

January 1 to 31, 2012 · NWS OUN · 8 events in 7 counties and zones

Even with normal, or even above normal, precipitation of many areas of north Texas, the drought status remained to extreme to exceptional. Moisture below the surface is almost non-existent, so it will take many beneficial rainfall events before a substantial improvement to drought will be seen.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Even with normal, or even above normal, precipitation of many areas of north Texas, the drought status remained to extreme to exceptional. Moisture below the surface is almost non-existent, so it will take many beneficial rainfall events before a substantial improvement to drought will be seen. However, since October, the region is on the right track to slowly chipping away at the disastrous drought that has plagued the region over the last several months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CST SAT DEC 31 2011

.AVIATION...
STRONG POST-FRONTAL WINDS WILL GRADUALLY DIMINISH ACROSS THE AREA
SATURDAY MORNING. THERE MAY BE A BRIEF PERIOD OF LOWER CLOUDS AT
KPNC IN THE FIRST COUPLE OF HOURS OF THE FORECAST... BUT MOST OF
THESE ARE MOVING OUT OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 530 PM CST SAT DEC 31 2011/

AVIATION...
STRONG COLD FRONT IS CURRENTLY FROM ABOUT KPNC TO KGOK TO KLTS AND
WILL CONTINUE TO MOVE SOUTHEAST. THE FRONT SHOULD BE THROUGH
KOKC... KOUN AND KLAW BY 00Z AND KSPS BEFORE 0030Z. GUSTY
NORTH/NORTHWEST WINDS WILL PERSIST FOR A FEW HOURS THIS EVENING
BEHIND THE FRONT WITH A FEW GUSTS OF MORE THAN 40KTS POSSIBLE IN
WESTERN OKLAHOMA. WILL WATCH FOR THE POSSIBILITY OF SOME LOWER
CLOUDS AT KGAG AND KWWR THIS EVENING MOVING IN FROM SOUTHWEST
KANSAS. OTHERWISE... VFR CONDITIONS ARE EXPECTED.

PREV DISCUSSION... /ISSUED 245 PM CST SAT DEC 31 2011/

DISCUSSION...
WE WILL EXTEND THE WIND ADVISORY IN TIME BY A FEW HOURS BUT DO NOT
PLAN TO MAKE CHANGES TO GEOGRAPHY. GIVEN TIMING OF STRONGEST
SURGE OF SUBSIDENCE AND LATEST OUTPUT FROM HRRR/NCEP
WRF/OUNWRF...STRONGEST WINDS WILL STAY OVER FAR EASTERN COLORADO
AND WESTERN KANSAS. SNOWPACK WILL ALSO EXPEDITE BLYR STABILIZATION
EARLY THIS EVENING AND DECREASE POTENTIAL FOR NEED OF HIGH WIND
HEADLINES. CONSIDERED EXPANDING THE WIND ADVISORY INTO PARTS OF
CENTRAL AND FAR SOUTHWEST OKLAHOMA THIS EVENING...BUT WITH
STRONGEST WINDS MOVING INTO THOSE AREAS WELL AFTER DARK... WE WILL
GO WITH GUIDANCE FORECASTS WITH BLYR STABILIZATION. WINDS WILL
DECREASE SUBSTANTIALLY OVERNIGHT AND TOMORROW MORNING.

FIRE WEATHER CONCERNS WILL BE ELEVATED THROUGH AT LEAST EARLY
EVENING WITH WARM/WIND/DRY CONDITIONS. HAVE ACTUALLY MEET RED FLAG
CRITERIA OVER ABOUT 3 OR 4 COUNTIES OF FAR WEST-CENTRAL OKLAHOMA.
DURATION IS ON THE ORDER OF A COUPLE OF HOURS SO DO NOT PLAN ANY
FIRE WEATHER HEADLINES...ESPECIALLY SINCE THE WINDS ARE SOMEWHAT
MARGINAL AND TEMPS WILL FALL/RH RISE QUICKLY WITH FRONTAL PASSAGE.

LITTLE CHANGE TO GOING FORECAST BEYOND TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  34  53  27  49 /   0   0   0   0
HOBART OK         28  51  25  48 /   0   0   0   0
WICHITA FALLS TX  32  54  27  52 /   0   0   0   0
GAGE OK           26  49  16  48 /   0   0   0   0
PONCA CITY OK     32  51  21  45 /   0   0   0   0
DURANT OK         37  56  31  52 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ007-008-012-013-
     018>020-024>031.

TX...NONE.
&&

01/01/01
Hazardous weather outlook, Dec 31, 11:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SAT DEC 31 2011

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A FAST MOVING COLD FRONT AND UPPER LEVEL TROUGH WILL ENCOUNTER DRY
AIR AS THEY MOVE THROUGH OKLAHOMA AND NORTH TEXAS LATE TODAY. THE
CHANCE OF PRECIPITATION IS VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY JAN 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
BEHIND THE COLD FRONT...STRONG WINDS WILL CREATE POTENTIALLY
HAZARDOUS CONDITIONS FOR PARTS OF WESTERN AND NORTHERN OKLAHOMA.
PLEASE REFER TO THE WIND ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
DRY WEATHER IS FORECAST THROUGH NEXT FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

BURKE/SHARPE

In the hours before

Local storm report, Dec 31, 8:08 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
12/31/2011  M59 MPH          HARMON             OK   MESONET

&&

FM
Local storm report, Dec 31, 8:16 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
12/31/2011  M58 MPH          HARMON             OK   MESONET

&&

FM
Local storm report, Dec 31, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
12/31/2011  M60 MPH          HARMON             OK   MESONET

&&

FM
Local storm report, Dec 31, 8:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
12/31/2011  M62 MPH          COMANCHE           OK   MESONET

&&

FM
Local storm report, Dec 31, 10:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     NON-TSTM WND GST WILL ROGERS AIRPORT     35.39N 97.60W
12/31/2011  M58.00 MPH       OKLAHOMA           OK   ASOS

&&

FM
Local storm report, Dec 31, 10:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CST SAT DEC 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     NON-TSTM WND GST MIDWEST CITY            35.46N 97.37W
12/31/2011  M62 MPH          OKLAHOMA           OK   PUBLIC

&&

FM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Hardeman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Foard

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Knox

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Wilbarger

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Baylor

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

D4 (exceptional) drought continued through the month.

Drought, Wichita

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

D3 (extreme) drought continued through the month.

Drought, Knox

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 10th.

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

D2 (severe) drought continued through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360198, 360199, 360200, 360201, 360202, 360203, 360204, 360205.